- Diseases, Disorders & Conditions
Autoimmune hepatitis and immunosuppressive hepatotoxicity drugs - drug-induced liver toxicity
Liver histology in autoimmune forms of drug induced liver injury resembles the pattern seen in spontaneous or idiopathic autoimmune hepatitis. The medications most frequently linked to drug induced autoimmune hepatitis include nitrofurantoin, minocycline, hydralazine and methyldopa.
There are many reports of drugs associated with autoimmune phenomena: autoimmune hepatitis (dihydralazine, halothane, tienilic acid), drug-induced lupus (dihydralazine, procainamide, propylthiouracil), glomerulonephritis (gold thiomalate), and occulomucocutaneous syndrome (practolol) this are pharmaceutical antiarrhythmic agents used for the medical treatment. The side effects can be quite frequent, e.g., 10-20% of patients receiving procainamide and 5-20% receiving hydralazine develop systemic lupus erythematosus.
Approximately 50,000 people (mainly women) in the U.S. suffer from autoimmune hepatitis, an unresolving inflammation of the liver which may lead to end‐stage liver disease and organ failure.
In Scotland, UK, the most common means of transmission of hepatitis is sharing equipment used for injecting drug use.
Autoimmune hepatitis is marked by the presence of autoantibodies (most typically antinuclear antibody) and hyperglobulinemia accompanying the liver injury. Autoimmune hepatitis induced by medications usually has a long latency (sometimes years), insidious onset and a hepatocellular pattern of serum enzyme elevations.
Oxford Journals of Clinical Infectious Disease, Gastrointestinal Unit. reported the first case of autoimmune hepatitis caused by immune reconstitution inflammatory syndrome.
immune reconstitution inflammatory syndrome (IRIS) is an inflammatory response to pathogens ( e.g. a bacterium complex) present in the host, most commonly Mycobacterium tuberculosis, Mycobacterium avium complex, Cryptococcus species, Histoplasma capsulatum, Toxoplasma gondii, Pneumocystis jiroveci, cytomegalovirus, herpes viruses, and JC virus.
IFX drugs ( Infliximab )has been reported to induce acute liver failure by at least three mechanisms: induction of autoimmune hepatitis, cholestatic liver injury and direct toxicity.
Treatment with intermediate and high doses of paracetamol showed typical signs of hepatotoxicity, both in clinical chemistry and in histopathology from Day 1. all hepatotoxicity drugs induce liver damage.
Autoimmune liver disorders and CD share common HLA class II haplotypes. In caucasian population, two haplotypes have been identified as susceptibility markers of autoimmune hepatitis: the complex HLA A1 B8 DR3 and the haplotype HLA DR4. Similarly, specific HLA class II antigens such as HLA-DR3, particularly the HLA-DQ2 molecule and HLA DR4, confer susceptibility to CD.
Mycobacterial Heat Shock Protein (HSP) has been found in several additional autoimmune diseases: the mycobacterial HSP65 has been implicated in the pathogenesis of rheumatoid arthritis, autoimmune hepatitis, primary biliary cirrhosis, and scleroderma. HSP65 is also implicated in multiple vasculitis-associated systemic autoimmune diseases such as Kawasaki disease, Behcet’s disease and Takayasu’s arteritis.
Patients with celiac disease have an increased intestinal permeability which may facilitate the absorption of antigens from the gut. Increased permeability to intraluminal antigens could induce, in genetically predisposed individuals, an immune response both against antigens sharing common epitopes to self-liverproteins and/or against cryptic antigens unmasked by the reaction with gliadin. It is known that mucosal damage in CD leads to exposure of tissue transglutaminase enzyme, the target antigen recognised by antiendomysial antibody.
Celiac disease may present as a cryptogenic liver disorder being found in 5-10 % of patients with a persistent and cryptogenetic elevation of serum aminotransferase activity. In fact, a wide spectrum of liver injuries in children and adults may be related to CD and in particular. a mild parenchymal damage characterised by absence of any clinical sign or symptom suggesting a chronic liver disease and by non-specific histological changes reversible on a gluten-free diet. a chronic inflammatory liver injury of autoimmune mechanism, including autoimmune hepatitis, primary sclerosing cholangitis and primary biliary cirrhosis, that may lead to fibrosis, cirrhosis and a severe liver failure potentially treatable by a gluten-free diet and detox diet.
Drugs Medications that typically cause autoimmune hepatitis include minocycline, nitrofurantoin, hydralazine, methyldopa, statins, fenofibrate, alpha and beta interferon, infliximab, atorvastatin, Methotrexate and etanercept.
List of Autoimmune liver disorders:
Reactive hepatitis ( coeliac hepatitis)
Autoimmune overlap syndrome
Autoimmune (sclerosing) cholangitis
Primary biliary cirrhosis
Non alcoholic fatty liver disease
Acute liver failure
Regenerative nodular hyperplasia
Drug induced liver injury is often accompanied by immunological features indicating either hypersensitivity or an autoimmune reaction or both.
Previous studies had shown that exposure to trichloroethylene, a solvent and degreasing compound, induced autoimmune hepatitis in autoimmune-prone patients.
The combination of anakinra and the TNF-blocking agent etanercept resulted in an increase in the number of serious mycobacterium tuberculosis complex infections.
The immune system is constantly protecting the body from invading organisms at a level of complexity most of us cannot comprehend. Modern medicine focuses mainly on the invading organisms as the source of disease without an appreciation for the beauty of the immune system’s ability to protect the body from harm.
Natural and nutritional food is vital in maintaining a healthy immune system and preventing autoimmune hepatitis disorder.
Drug-induced immunosuppression is associated with an increase incidence of infections.